Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 84, NWS Grand Rapids, MI

October 20, 2021

NWS Grand Rapids, MI issued this small craft advisory at Oct 20, 2021, 4:04 AM EDT. It took effect at Oct 20, 2021, 11:00 PM EDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2021, 4:04 AM EDT (08:04 UTC)
In effect from
Oct 20, 2021, 11:00 PM EDT
Expired
Oct 22, 2021, 3:30 AM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

684 
WHUS73 KGRR 200804
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
404 AM EDT Wed Oct 20 2021

LMZ844>847-201615-
/O.NEW.KGRR.SC.Y.0084.211021T0300Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
404 AM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
EDT FRIDAY...

* WHAT...South winds increasing to 15 to 25 knots tonight and
  becoming southwest. Winds shifting west Thursday morning then
  north to 30 knots Thursday afternoon. Waves building to 3 to 5 
  feet tonight and to 5 to 8 feet on Thursday.

* WHERE...St Joseph to Whitehall.

* WHEN...From 11 PM this evening to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-201615-
/O.NEW.KGRR.SC.Y.0084.211021T1200Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM EDT
FRIDAY...

* WHAT...North winds to 30 knots and waves 6 to 10 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 8 AM Thursday to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
130 
WHUS73 KGRR 201828
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
228 PM EDT Wed Oct 20 2021

LMZ844>847-211200-
/O.CON.KGRR.SC.Y.0084.211021T0300Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
228 PM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 AM EDT FRIDAY...

* WHAT...South winds increasing to 15 to 25 knots tonight and 
  becoming southwest. Winds shifting west Thursday morning then 
  north to 30 knots Thursday afternoon. Waves building to 3 to 5 
  feet tonight and to 5 to 8 feet on Thursday.

* WHERE...St Joseph to Whitehall.

* WHEN...From 11 PM this evening to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-211200-
/O.CON.KGRR.SC.Y.0084.211021T1200Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
228 PM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO
5 AM EDT FRIDAY...

* WHAT...North winds to 30 knots and waves 6 to 10 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 8 AM Thursday to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
483 
WHUS73 KGRR 210154
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
954 PM EDT Wed Oct 20 2021

LMZ844>847-211000-
/O.CON.KGRR.SC.Y.0084.211021T0300Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
954 PM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...Southwest winds 20 to 30 knots overnight and on Thursday,
  becoming northwest Thursday evening. Waves 5 to 9 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-211000-
/O.CON.KGRR.SC.Y.0084.211021T1200Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
954 PM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THURSDAY TO
5 AM EDT FRIDAY...

* WHAT...North winds increasing to 20 to 30 knots Thursday morning
  and then continuing into thursday night. Waves 5 to 9 feet 
  expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 8 AM Thursday to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
954 
WHUS73 KGRR 210753
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
353 AM EDT Thu Oct 21 2021

LMZ844>847-211600-
/O.CON.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
353 AM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...West-southwest winds 20 to 25 knots becoming north to 30
  knots later this afternoon into tonight. Waves 5 to 8 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-211600-
/O.CON.KGRR.SC.Y.0084.211021T1200Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 AM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 5 AM EDT FRIDAY...

* WHAT...North winds to 30 knots and waves 6 to 9 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 8 AM this morning to 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
438 
WHUS73 KGRR 211956
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
356 PM EDT Thu Oct 21 2021

LMZ844>847-220400-
/O.CON.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
356 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...North winds 20 to 30 knots with gusts up to 40 knots 
  and waves 5 to 8 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-220400-
/O.CON.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...North winds 20 to 30 knots with gusts up to 40 knots 
  and waves 5 to 8 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
614 
WHUS73 KGRR 220125
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
925 PM EDT Thu Oct 21 2021

LMZ844>847-220900-
/O.CON.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
925 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...North winds 15 TO 25 knots, decreasing to 10 to 15 knots
  after midnight. Gusts to 30 mph. Waves 4 to 8 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ848-849-220900-
/O.CON.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
925 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...North winds 15 TO 25 knots, decreasing to 10 to 15 knots
  after midnight. Gusts to 30 mph. Waves 4 to 8 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

HLO
526 
WHUS73 KGRR 220730
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
330 AM EDT Fri Oct 22 2021

LMZ844>849-220830-
/O.CAN.KGRR.SC.Y.0084.000000T0000Z-211022T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
330 AM EDT Fri Oct 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished and the advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 3:28 AM EDT, 36 minutes earlier.

Area forecast discussion, Oct 20, 3:28 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 AM EDT Wed Oct 20 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 328 AM EDT Wed Oct 20 2021

-Showers and storms late Wednesday into Thursday

-Cooler Weather Friday through most of the weekend

-Chance for significant precipitation mid next week

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 328 AM EDT Wed Oct 20 2021

--Showers and storms late Wednesday into Thursday --

Today begins with a crisp clear autumn morning due to strong
overnight radiational cooling. However, overnight lows as well as
todays high temperatures, will be above normal. The above normal
temperatures will be aided by warm southwesterly flow in the mid-
levels, along with moist flow ahead of any approaching Low
pressure system. The latest NAFES ensembles are showing mean
temperatures anomalies are +2 sigma, indicating a slightly
anomalous signal.

Ahead of the approaching system will be a weak LLJ at about 35kts
at 2kft. While not necessarily strong, it should provide enough
low level mixing coupled with the unseasonably warm air for
afternoon showers and storms. One of the limiting factors will be
the timing as this system will reach the region late in the day
with the strongest PWATS moving through northern Michigan and
arriving well after sunset. So while storms are possible, they
will tend to be scattered through southwest Michigan and will lack
organization and will not be severe. Showers are likely, but as
stated above, the strongest moisture will be to the north so
flooding is not a concern, especially with the speed that these
showers/storms will be moving.

Showers and storms will move through northeast overnight
Wednesday into Thursday and as they move through central into
eastern Michigan, the mid to near range models show the overnight
convection organizing into a cohesive line towards Thursday
morning. While this will mainly effect the eastern half of the
state, any line of showers and storms that form could affect the
US 127 corridor including Lansing and Jackson. As stated above,
none of this is expected to become severe.

--Cooler Weather Friday through most of the weekend

As the mid to upper level low traverses the Great Lakes, it will
be pulled into a larger upper level trough extending from around
Hudson Bay through the Midwest. Strong northerly flow will drop a
cold front across Michigan Thursday evening into Friday morning.
The mid range models are in decent agreement that colder air, 0C
to -2C at 850mb, will advect into the area by 12Z Friday morning.
The strong northerly flow along with gusty winds will allow for a
blustery day on Friday.

The coldest temperatures in this period will be Saturday morning
with patchy frost possible so if you have any vegetation left it
would be a good idea to protect it. There are some outlining
models along US 10 that have the potential for snow flurries.
However, given the lack of moisture it is unlikely and if it does
occur will not amount to anything.

The colder air mass will linger over the state into Sunday before
the northwesterly flow shifts to the east Sunday afternoon as the
upper level trough gives wave to another system move in from the
central US. That will moderate temperatures and bring warmer air
into the region late Sunday into the upcoming work week. The
model solutions begin to diverge as the GFS has a better chance of
precipitation Sunday. However the EC has the strong, dry easterly
flow mainly fending off any approaching precipitation. So while
precipitation is possible Sunday into Monday, it will be
inhibited into coming into a drier air mass and will have contend
with dry air advecting into it. The best chance for precipitation
Sunday into Monday will be along the I-94 corridor

--Chance for significant precipitation mid next week --

Strong, divergent upper level flow will move any precipitation to
the northeast Monday morning with northwesterly flow once again
taking the stage into Tuesday. A weak upper level ridge will move
over the area before a deepening low wave trough develops in the
Midwest as traverses the Great Lakes states Wednesday into
Thursday. There is some signal for decent QPF though the best
PWATS are to the north of the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 147 AM EDT Wed Oct 20 2021

VFR weather continues today into the evening as incoming
cloudiness has high bases, mostly at or above 10,000 ft. A few
showers arrive later in the day but no appreciable vsby
reductions are expected at this time.

The risk for thunder with lower cigs with brief vsbys
restrictions ramps up a bit after 03Z tonight, but have excluded
that in the TAFs for now. Should confidence in timing and coverage
of convection increase, thunder/CBs may need to be added for
tonight in later TAF updates.

&&

.MARINE...
Issued at 328 AM EDT Wed Oct 20 2021

Winds and waves will be light today, though they will increase as
the day continues. Strong northwesterly flow is expected tomorrow
with winds increasing to at least advisory though if the strong
flow intensifies on Thursday it could flirt with Gale criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
MARINE...Ceru
Hazardous weather outlook, Oct 20, 3:53 AM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
353 AM EDT Wed Oct 20 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
353 AM EDT Wed Oct 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 AM EDT Wed Oct 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft late
tonight. Thunderstorms are possible tonight but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will be hazardous to small craft Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.